Article Text

Download PDFPDF
Adverse events and treatment interruption in tuberculosis patients with and without HIV co-infection
  1. R A M Breen1,
  2. R F Miller2,
  3. T Gorsuch3,
  4. C J Smith2,
  5. A Schwenk3,
  6. W Holmes1,
  7. J Ballinger1,
  8. L Swaden1,
  9. M A Johnson1,
  10. I Cropley1,
  11. M C I Lipman1
  1. 1Department of HIV Medicine, Royal Free Hospital, London, UK
  2. 2Department of Primary Care and Population Sciences, Royal Free and University College Medical School, London, UK
  3. 3Department of HIV Medicine, North Middlesex Hospital, London, UK
  1. Correspondence to:
    Dr R A M Breen
    Department of Thoracic and HIV Medicine, Royal Free Hospital, London NW3 2QG, UK; r.breen{at}medsch.ucl.ac.uk

Abstract

Background: Serious treatment associated adverse events are thought to occur more frequently in individuals with tuberculosis (TB) who are co-infected with HIV. A study was undertaken to assess the frequency of serious (grade III/IV) adverse events and interruption of anti-TB treatment in the era of effective antiretroviral therapy.

Methods: The incidence of serious adverse events was retrospectively compared in 312 individuals treated for TB, 156 of whom were co-infected with HIV.

Results: 111 HIV infected individuals (71%) received highly active antiretroviral therapy at the same time as anti-TB treatment. Serious adverse events were recorded in 40% HIV infected and 26% HIV uninfected individuals (p = 0.008). Peripheral neuropathy and persistent vomiting were more common in co-infected patients (p<0.001; p = 0.006), although all cause interruption of anti-TB treatment occurred with similar frequency in the two groups (13% in HIV infected patients and 15% in HIV uninfected patients; p = 0.74). In 85% of HIV infected patients and 87% of HIV uninfected individuals this was due to hepatotoxicity, which typically presented within 2 months of starting treatment. The median delay in restarting treatment was 4 weeks, so most individuals required full TB re-treatment.

Conclusion: Despite a greater rate of serious (grade III/IV) adverse events among HIV infected individuals, discontinuation of anti-TB treatment occurred with a similar frequency in HIV infected and HIV uninfected individuals.

  • HAART, highly active antiretroviral therapy
  • NRTI, nucleoside reverse transcriptase inhibitor
  • NNRTI, non-nucleoside reverse transcriptase inhibitor
  • PI, protease inhibitor
  • TB, tuberculosis
  • tuberculosis
  • HIV
  • antiretroviral treatment
  • hepatotoxicity
  • neuropathy

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Published Online First 14 July 2006

  • Funding: none.

  • Competing interests: none declared.

Linked Articles

  • Airwaves
    Wisia Wedzicha